Texas, 2023

Damaging Winds in Texas, October 5, 2023

October 5, 2023 · NWS EWX · 3 events in 2 counties and zones

Thunderstorms developed along a cold front as it moved southward through South Central Texas. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front as it moved southward through South Central Texas. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 5, 12:07 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Oct 5, 12:07 AM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
107 AM CDT Thu Oct 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday)
Issued at 101 AM CDT Thu Oct 5 2023

A weak frontal/outflow boundary is pushing across the northern part
of the Hill Country as of 1 AM. This boundary is forecast to push
across the area overnight into Thursday morning. A secondary frontal
boundary is forecast to push across the local area around day break
and exiting shortly after mid day. Scattered to numerous showers and
isolated to scattered thunderstorms are expected through the period.
Severe weather is not anticipated with this activity, however, can't
rule out a few strong storms as the secondary boundary pushes across
the I-35 corridor and coastal plains close to day break and mid
morning hours. Estimated highest rainfall amounts associated with
this event could range from one quarter to half inch with isolated
pockets of one inch. Can't rule out a few places getting higher
amounts.

In the wake of the frontal boundary expect dry weather conditions
for the most part with isolated showers and storms lingering around
the Rio Grande for this afternoon. Also, cooler temperatures are
expected with highs in the 80s over most areas and low 90s across
portions of the Rio Grande. Dry weather conditions continue tonight
into Friday morning with lows in 60s across the Hill Country, mid to
upper 60s and low 70s across the I-35 corridor and the coastal
plains. Can't rule a shower or two or a storm across the Rio Grande
plains this evening or late tonight.

Friday looks to be dry and cooler with mostly cloudy skies. High
temperatures range from the mid to upper 80s across the Hill Country
to the mid 80s across the rest of the local area.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 101 AM CDT Thu Oct 5 2023

We begin the long term forecast period with a cool, crisp,
refreshing Saturday morning with temperatures in the 50s and 60s.
After over 4 months of Hell's front porch, we'll be treated to
several mornings in a row with temperatures in the 50s, and perhaps
even some upper 40s in the Hill Country on Sunday morning. A
secondary push of drier and cooler air will actually arrive late
Friday night into early Saturday, with some rather breezy conditions
to start the weekend out. Highs on Saturday will only climb into the
70s, with partly to mostly cloudy skies through the day. We should
start to see more sunshine break through by Sunday but temperatures
will remain a touch below normal, in the mid to upper 70s.

Early next week, the overall upper level pattern remains rather
transient, with the Subtropical jet remaining overhead through the
early to middle part of the week. One element that is most in
question is what happens over the eastern Pacific with regards to
any sort of tropical development. The GFS and GEM continue to
advertise a tropical system developing near the Baja of California
and moving inland over central Mexico by mid to late week (Wed-Thu
timeframe). Mid-level moisture may be able to team up with an
approaching cold front Thursday-Friday and perhaps bring us our next
shot at some decent rainfall. However, a lot of things need to fall
into place for another widespread rainfall event. Nevertheless, the
upper level pattern looks pretty set on sending another stronger
cold front through the CWA on Friday. We'll have to use a bit of a
wait and see approach with this next front and the timing of any
potential tropical connection through the weekend. One more thing to
note: even the ensembles are latching onto another front late next
week, so even if we do warm back into the upper 80s and lower 90s,
the warm up shouldn't last very long. Hopefully the timing of the
next front will clear things out just in time for the Total Annular
Eclipse on the 14th.

&&

.AVIATION...
(06Z TAFS)
Issued at 1240 AM CDT Thu Oct 5 2023

After an acceleration of the weak frontal boundary or strong outflow
boundary in the evening, the forward speed has decelerated again.
Thus we have the wind shift reaching AUS by 07Z and not getting into
SAT/SSF until 10Z/11Z and DRT at 12Z. Storm intensity still looks to
be capable of lowering VSBY to 1 mile for a short period, but mainly
for the I-35 terminals. There rain chances will linger around longest
at DRT where the front will be more shallow. Improvement to VFR for
most areas should come in the midday hours, but not confident the
timing in this package.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  67  85  60 /  70  10   0   0
Austin Bergstrom Intl Airport  82  67  85  58 /  70  10   0   0
New Braunfels Muni Airport     86  69  87  63 /  90  10   0   0
Burnet Muni Airport            82  65  83  57 /  70  10   0   0
Del Rio Intl Airport           89  70  88  66 /  80  10  10  10
Georgetown Muni Airport        82  66  84  58 /  60  10   0   0
Hondo Muni Airport             87  68  85  63 /  90  10   0   0
San Marcos Muni Airport        84  67  85  60 /  90  10   0   0
La Grange - Fayette Regional   82  68  84  62 / 100  10   0   0
San Antonio Intl Airport       85  70  86  64 / 100  10   0   0
Stinson Muni Airport           87  71  87  67 /  90  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...MMM
Aviation...17
Hazardous weather outlook, Oct 5, 3:39 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
439 AM CDT Thu Oct 5 2023

TXZ171>173-183>194-202>209-217>225-228-060945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
439 AM CDT Thu Oct 5 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A few strong thunderstorms associated with the passage of a cold
front could produce wind gusts of 30 to 40 mph and up to 50 mph.
Otherwise, no hazard weather is expected for today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 5, 1:00 AM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
200 AM CDT Thu Oct 5 2023

TXZ172-173-190>194-050800-
Blanco TX-Williamson TX-Bastrop TX-Hays TX-Burnet TX-Lee TX-
Travis TX-
200 AM CDT Thu Oct 5 2023

...Strong thunderstorms will impact portions of Williamson,
northwestern Hays, Travis, northeastern Blanco, north central
Bastrop, northwestern Lee and south central Burnet Counties through
300 AM CDT...

At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger Dam to near Round Rock to near
Smithwick. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Marble Falls, Dripping Springs, Granger, Lexington, Anderson
Mill, Windemere, Serenada, Leander, Hutto, Lakeway, Manor, Lago
Vista, and Bee Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 9727 3046 9715 3056 9696 3054 9692
      3049 9690 3046 9690 3046 9688 3043 9687
      3043 9685 3028 9738 3021 9817 3063 9827
      3068 9772 3077 9735
TIME...MOT...LOC 0700Z 317DEG 22KT 3069 9725 3060 9767 3053 9812

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Oct 5, 1:57 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
257 AM CDT Thu Oct 5 2023

TXZ184-186-050845-
Kerr TX-Edwards TX-
257 AM CDT Thu Oct 5 2023

...A strong thunderstorm will impact portions of northwestern Kerr
and northeastern Edwards Counties through 345 AM CDT...

At 257 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Telegraph, or 15 miles south of Junction, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hunt, Mountain Home, Kerr Wildlife Management Area, Waltonia, Us-
83 Near The Kerr-Kimble County Line, I-10 Near The Kimble-
Kerr County Line, and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 9930 3000 9929 3014 9986 3029 9983
TIME...MOT...LOC 0757Z 281DEG 31KT 3027 9975

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Oct 5, 2:32 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
332 AM CDT Thu Oct 5 2023

TXZ171-186-188-050915-
Gillespie TX-Kerr TX-Llano TX-
332 AM CDT Thu Oct 5 2023

...Strong thunderstorms will impact portions of northeastern Kerr,
Gillespie and southwestern Llano Counties through 415 AM CDT...

At 332 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hilda to Harper to near Kerr Wildlife
Management Area. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kerrville, Fredericksburg, Llano, Ingram, Hunt, Cherry Spring,
Enchanted Rock State Natural Area, Tivydale, Kerrville-Schreiner
Park, Doss, Kerr Wildlife Management Area, Waltonia, Harper, Prairie
Mountain, Mountain Home, Crabapple, Oxford, I-10 Near The Kimble-Kerr
County Line, and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3026 9881 2996 9907 3006 9955 3029 9954
      3029 9930 3050 9930 3050 9897 3069 9896
      3075 9861
TIME...MOT...LOC 0832Z 275DEG 39KT 3057 9913 3029 9924 3002 9945

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, Oct 5, 3:22 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
422 AM CDT Thu Oct 5 2023

TXZ171-172-186>190-204>206-051000-
Comal TX-Bexar TX-Blanco TX-Gillespie TX-Kerr TX-Medina TX-Llano TX-
Bandera TX-Kendall TX-Burnet TX-
422 AM CDT Thu Oct 5 2023

...Strong thunderstorms will impact portions of northeastern Medina,
central Bandera, southeastern Kerr, Blanco, eastern Gillespie,
southern Llano, Kendall, southwestern Burnet, northwestern Bexar and
northwestern Comal Counties through 500 AM CDT...

At 422 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Enchanted Rock State Natural Area to
Blumenthal to near Old Tunnel State Park to near Comfort to near
Medina. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Medina, Boerne, Fredericksburg, Kingsland, Comfort, Blanco, Bandera,
Round Mountain, Canyon Lake, Fair Oaks Ranch, Granite Shoals,
Bulverde, Horseshoe Bay, Johnson City, Stonewall, Highland Haven,
Guadalupe River State Park, Kendalia, Bandera Falls, and Rocky Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3068 9831 3007 9829 2994 9835 2981 9849
      2954 9895 2980 9943 2996 9908 3008 9893
      3059 9884
TIME...MOT...LOC 0922Z 289DEG 31KT 3050 9878 3023 9876 3008 9879 2990
9894 2974 9919

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, Oct 5, 4:07 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
507 AM CDT Thu Oct 5 2023

TXZ189>191-205>207-051100-
Guadalupe TX-Comal TX-Bexar TX-Blanco TX-Hays TX-Kendall TX-
507 AM CDT Thu Oct 5 2023

...Strong thunderstorms will impact portions of Hays, northwestern
Guadalupe, southeastern Blanco, southeastern Kendall, northwestern
Bexar and Comal Counties through 600 AM CDT...

At 507 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Johnson City to Guadalupe River State Park
to Fair Oaks Ranch. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Antonio, New Braunfels, San Marcos, Schertz, Kyle, Cibolo,
Universal City, Live Oak, Buda, Selma, Dripping Springs, Wimberley,
Blanco, Canyon Lake Dam, Randolph AFB, Canyon Lake, Fair Oaks Ranch,
Bulverde, Garden Ridge, and Hollywood Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3025 9802 3013 9785 2976 9798 2954 9829
      2968 9876 2989 9852 3029 9837
TIME...MOT...LOC 1007Z 286DEG 28KT 3022 9835 2988 9847 2972 9865

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM

The radar

The Austin/San Antonio radar (KEWX), 17 km away, was scanning. The volume nearest the first event began at 10:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Comal

When
October 5, 4:47 AM CST
Where
Comal County, 2.07 mi S of Sattler
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.800, -98.170

A thunderstorm produced wind gusts estimated at 70 mph that knocked down some trees along River Rd. south of Sattler.

Thunderstorm Wind, Guadalupe

When
October 5, 4:54 AM CST
Where
Guadalupe County, Clear Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.670, -98.070

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some six inch diameter tree limbs along the Guadalupe River south of New Braunfels.

Thunderstorm Wind, Guadalupe

When
October 5, 5:00 AM CST
Where
Guadalupe County, 1.38 mi N of Mc Queeney
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.600, -98.050

A thunderstorm produced wind gusts estimated at 70 mph that knocked some trees on FM 725 near FM 78 in McQueeney.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143777, 1143778, 1143779.